top of page

Suboxone

Suboxone is a medication used to treat opioid addiction. While it can be effective in helping individuals overcome opioid addiction, it can also be dangerous if not used properly. In this article, we will discuss the dangers of Suboxone, the signs and symptoms of overdose, and available treatments.

Stats: The California Department of Justice reports that in 2020, buprenorphine (the active ingredient in Suboxone) was the eighth-most commonly encountered opioid in drug seizures in California. (Source: California Department of Justice. (2021). Prescription Drug Monitoring Program 2020 Report.)

Dangers of Suboxone:

Suboxone is a medication that contains buprenorphine and naloxone. Buprenorphine is a partial opioid agonist that helps to reduce cravings and withdrawal symptoms in individuals who are addicted to opioids. Naloxone is an opioid antagonist that helps to block the effects of opioids and prevent overdose.

While Suboxone can be effective in treating opioid addiction, it can also be dangerous if not used properly. One of the dangers of Suboxone is the risk of addiction. Individuals who are prescribed Suboxone may develop a dependence on the medication, which can lead to withdrawal symptoms if the medication is stopped abruptly.

Another danger of Suboxone is the risk of overdose. Suboxone can cause respiratory depression, which means that it can slow down breathing and lead to a lack of oxygen in the body. This can be fatal if not treated immediately.

Signs and symptoms of overdose:

If someone has taken too much Suboxone or has combined Suboxone with other medications, they may experience an overdose. Signs and symptoms of Suboxone overdose include:

  • Pinpoint pupils

  • Slow or shallow breathing

  • Bluish lips or nails

  • Confusion or disorientation

  • Extreme drowsiness or sedation

  • Unresponsiveness or unconsciousness

If you suspect that someone is experiencing a Suboxone overdose, it is important to seek medical attention immediately. Delaying treatment can be fatal.

Treatment for Suboxone overdose:

If someone is experiencing a Suboxone overdose, the first step in treatment is to call 911 or seek emergency medical attention. The individual may need to be transported to the hospital for further treatment.

At the hospital, healthcare providers will monitor the individual's vital signs, administer oxygen, and provide supportive care. In some cases, the individual may need to be given medication to reverse the effects of the Suboxone.

Treatment for Suboxone addiction:

If an individual is struggling with Suboxone addiction, there are a variety of treatment options available. One option is medication-assisted treatment (MAT), which combines medication, such as Suboxone, with behavioral therapy to help individuals overcome addiction.

Behavioral therapy can include individual counseling, group therapy, and family therapy. These therapies can help individuals identify triggers for drug use, develop coping skills, and learn healthy habits for long-term recovery.

In addition to medication-assisted treatment, there are also support groups, such as Narcotics Anonymous, that can provide peer support and encouragement for individuals in recovery.

While Suboxone can be an effective medication for treating opioid addiction, it can also be dangerous if not used properly. If you or someone you know is struggling with Suboxone addiction, it is important to seek help immediately. With proper treatment and support, individuals can overcome addiction and achieve long-term recovery.

bottom of page